- Quick Start to Healthy Weight Loss
- Black Men Can Beat Prostate Cancer
- Health Screenings for Older Black Men
- Healthy Man of the Month for July 2016
- HIV Testing is HIV Prevention
- Your ‘Mental’ Endurance
- Bisexual Health Priorities
- Entertainment CEO DonJuan Clark
- New Drug Helps Men with Melanoma
- ‘Really, Really Messed Up My Life’
FDA Warning for Diabetes Drugs
Drug Safety Warning
The U.S. Food and Drug Administration (FDA) is warning that the type 2 diabetes medicines sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling. A new Warning and Precaution about this risk to the labels of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors has also been added.
Patients should not stop taking their DPP-4 inhibitor medicine,and contact their health care provider if they experience severe and persistent joint pain. Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate.
DPP-4 inhibitors are used along with diet and exercise to lower blood sugar in adults with type 2 diabetes. When untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease. These medicines are available as single-ingredient products and in combination with other diabetes medicines such as metformin (see Table 1 below).
In a search of the FDA Adverse Event Reporting System (FAERS) database and the medical literature,1-4 we identified cases of severe joint pain associated with the use of DPP-4 inhibitors. Patients started having symptoms from 1 day to years after they started taking a DPP-4 inhibitor. After the patients discontinued the DPP-4 inhibitor medicine, their symptoms were relieved, usually in less than a month.
Some patients developed severe joint pain again when they restarted the same medicine or another DPP-4 inhibitor.